Alert archive / Texas / Tornado Warnings in 2008
Tornado Warning 17, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at Jun 8, 2008, 5:59 PM CDT for Gray County, Wheeler County, Texas. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2008, 5:59 PM CDT (22:59 UTC)
- Expired
- Jun 8, 2008, 6:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
Counties Gray County, TX, Wheeler County, TX
The radar
The Amarillo radar (KAMA), 110 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 6:20 PM CDT | TSTM WND GST 60 | 7 Sse Laketon, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 2:37 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 883 J/kg
- Mixed-layer CIN
- -357 J/kg
- Mixed-layer LCL
- 1754 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KAMA 082259 TORAMA TXC179-483-082330- /O.NEW.KAMA.TO.W.0017.080608T2259Z-080608T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE AMARILLO TX 559 PM CDT SUN JUN 8 2008 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * TORNADO WARNING FOR... EAST CENTRAL GRAY COUNTY IN THE PANHANDLE OF TEXAS... NORTHWESTERN WHEELER COUNTY IN THE PANHANDLE OF TEXAS... * UNTIL 630 PM CDT * AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 12 MILES NORTHWEST OF KELLERVILLE...OR ABOUT 16 MILES SOUTHEAST OF PAMPA... MOVING EAST AT 29 MPH. * THE TORNADO WILL BE NEAR... 6 MILES NORTH OF KELLERVILLE BY 615 PM CDT NEW MOBEETIE BY 625 PM CDT AT 553 PM...TRAINED SPOTTERS REPORTED INTENSIFYING ROTATION AND A WALL CLOUD WITH THIS STORM. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM...SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. LAT...LON 3560 10041 3535 10038 3540 10075 3548 10076 TIME...MOT...LOC 2259Z 268DEG 25KT 3545 10066 $$ KRAMAR
2 follow-up statements
000 WWUS54 KAMA 082314 RRA SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 614 PM CDT SUN JUN 8 2008 TXC179-483-082330- /O.CON.KAMA.TO.W.0017.000000T0000Z-080608T2330Z/ GRAY TX-WHEELER TX- 614 PM CDT SUN JUN 8 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR NORTHWESTERN WHEELER AND EAST CENTRAL GRAY COUNTIES... AT 605 PM CDT...TRAINED WEATHER SPOTTERS...EMERGENCY MANAGEMENT AND LAW ENFORCEMENT REPORTED A FUNNEL CLOUD...THAT HAS SINCE DISSIPATED. THE CIRCULATION WAS CURRENTLY LOCATED 11 MILES SOUTHWEST OF MOBEETIE...OR ABOUT 17 MILES SOUTH OF MIAMI...MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... MOBEETIE... NEW MOBEETIE... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. LAT...LON 3560 10041 3535 10038 3541 10068 3548 10068 TIME...MOT...LOC 2314Z 269DEG 23KT 3545 10058 $$ KRAMAR
000
WWUS54 KAMA 082324
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
624 PM CDT SUN JUN 8 2008
TXC179-483-082330-
/O.CON.KAMA.TO.W.0017.000000T0000Z-080608T2330Z/
GRAY TX-WHEELER TX-
624 PM CDT SUN JUN 8 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHWESTERN WHEELER AND EAST CENTRAL GRAY COUNTIES...
AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE STRONG ROTATION. THIS CIRCULATION WAS LOCATED 8 MILES
SOUTHWEST OF MOBEETIE...OR ABOUT 15 MILES SOUTH OF MIAMI...MOVING
EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
MOBEETIE...
NEW MOBEETIE...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.
IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE
A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.
LAT...LON 3542 10039 3542 10065 3548 10067 3560 10041
3556 10041 3556 10040
TIME...MOT...LOC 2324Z 257DEG 18KT 3548 10054
$$
KRAMARWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 8, 3:15 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jun 8, 3:15 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 315 PM CDT SUN JUN 8 2008 .DISCUSSION... COLD FRONT LYING ACROSS TX PNHDL WITH TCU READILY SEEN ON VISIBLE SATELLITE. HAVE INCREASED POPS TNGT OVER SERN HALF OF FCST AREA DUE TO EXPECTED POSITION OF COLD FRONT AND STRONG MSTR FLUX CONVERGENCE ANTICIPATED WITH SECONDARY SURGE. HAVE RETAINED MENTION OF SVR TSTMS TNGT...AND HAVE CALLED FOR HEAVY RAIN IN ERN ZONES...WHERE HAVE ALSO HIGHLIGHTED HAIL AND WIND THREAT. ON MON...HAVE INCREASED POPS OVER ERN ZONES...AND HAVE SPREAD FARTHER W DUE TO SLOWER MOVEMENT OF MID-LEVEL TROF. MON EXPECTED TO BE MUCH COOLER IN POST FRONTAL AMS. SELY WINDS RESUME LATE MON AFTN...THEN SWLY AND SLY WINDS INCREASE ON TUE AND WED AS SFC TROF/DRYLINE DEVELOP. HAVE RETAINED LOW POPS WED AFTN AND WED EVE ACROSS ERN ZONES...WHERE DRYLINE MAY BECOME ACTIVE. NEW GFS DEPICTS FROPA WED NGT...FOLLOWED BY ANOTHER WEAK FROPA THU NGT. NO POPS WITH THESE FEATURES. ELY AND SELY WINDS RESUME FRI AND SAT. 03 COCKRELL && .FIRE WEATHER... EXPECTING GOOD COVERAGE OF WETTING RAINS THRU TNGT...BUT LIGHTNING MAY POSE PROBLEMS. WINDS ON MON EXPECTED TO BE LIGHT TO MODERATE... INCREASING SLIGHTLY DURING AFTN AND EVE. TUE AND WED EXPECTED TO BE WINDY. RH VALUES EXPECTED TO REMAIN ABOVE 15 PCT ON TUE...BUT MAY FALL INTO CRITICAL VALUES ON WED. VARYING WINDS WITH FROPA WED NGT AND THU NGT EXPECTED TO NOT BE OF EXCESSIVE SPEEDS. INCREASING SELY WINDS ON SAT WILL BE MOIST. 03 && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 59 78 59 91 66 / 70 20 5 5 5 BEAVER OK 55 79 54 91 67 / 80 30 5 5 10 BOISE CITY OK 55 78 54 91 62 / 40 10 5 5 5 BORGER TX 57 78 60 92 68 / 80 20 5 5 5 BOYS RANCH TX 60 78 57 92 66 / 50 10 5 5 5 CANYON TX 61 79 58 90 66 / 60 20 5 5 0 CLARENDON TX 59 77 58 91 69 / 80 30 5 5 5 DALHART TX 56 77 52 92 62 / 40 10 5 5 5 GUYMON OK 58 78 57 94 68 / 70 20 5 5 10 HEREFORD TX 60 78 57 89 65 / 50 10 5 10 5 LIPSCOMB TX 58 77 55 91 70 / 90 30 5 5 5 PAMPA TX 57 77 59 90 68 / 80 20 5 5 5 SHAMROCK TX 62 77 58 90 71 / 90 30 5 5 5 WELLINGTON TX 63 78 58 91 71 / 90 30 5 5 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 05/03
Hazardous weather outlook, Jun 8, 2:54 PM CDT, 3 hours 5 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 254 PM CDT SUN JUN 8 2008 OKZ001>003-TXZ001>020-091100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 254 PM CDT SUN JUN 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE EASTERN OKLAHOMA PANHANDLE AND THE SOUTHERN AND EASTERN PORTIONS OF THE TEXAS PANHANDLE UNTIL 10 PM CDT. A COLD FRONT OVER THE TEXAS PANHANDLE IS EXPECTED TO LIFT BACK NORTH THIS EVENING. STORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT WHERE ABUNDANT LOW LEVEL MOISTURE AND INSTABILITY WILL HELP FUEL THE THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREATS HOWEVER WIND SHEAR BOTH AT THE SURFACE AND ALOFT MAY BE STRONG ENOUGH TO PRODUCE ISOLATED TORNADOES AS WELL. IN ADDITION...HEAVY RAIN FROM THE THUNDERSTORMS MAY CAUSE LOCALIZED FLOODING. ALSO CAUTION IS ADVISED ON AREA LAKES TODAY. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL BE POSSIBLE MONDAY AND AGAIN WEDNESDAY AND WEDNESDAY NIGHT MAINLY ACROSS THE EASTERN OKLAHOMA AND TEXAS PANHANDLES. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR ACTIVATION THIS AFTERNOON AND TONIGHT. KRAUSE
In the hours before
Local storm report, Jun 8, 5:08 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
508 PM CDT SUN JUN 08 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 8 SW MIAMI 35.61N 100.74W
06/08/2008 M1.75 INCH GRAY TX BROADCAST MEDIA
&&
EVENT NUMBER 00520
TASLocal storm report, Jun 8, 5:24 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
524 PM CDT SUN JUN 08 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0519 PM HAIL 7 NW SAMNORWOOD 35.13N 100.37W
06/08/2008 E0.88 INCH COLLINGSWORTH TX PUBLIC
&&
EVENT NUMBER 00521
JCLocal storm report, Jun 8, 5:27 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
527 PM CDT SUN JUN 08 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL MIAMI 35.69N 100.64W
06/08/2008 E1.00 INCH ROBERTS TX LAW ENFORCEMENT
DEPUTY ALSO REPORTS SOME BRANCHES DOWN.
&&
EVENT NUMBER 00522
JCLocal storm report, Jun 8, 5:35 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
535 PM CDT SUN JUN 08 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL PAMPA 35.54N 100.96W
06/08/2008 E0.75 INCH GRAY TX PUBLIC
&&
EVENT NUMBER 00523
CLKLocal storm report, Jun 8, 5:37 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
537 PM CDT SUN JUN 08 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL 2 S PAMPA 35.51N 100.96W
06/08/2008 E1.00 INCH GRAY TX TRAINED SPOTTER
INTERSECTION OF TEXAS STATE 70 AND LOOP 171
&&
EVENT NUMBER 00524
CLKLocal storm report, Jun 8, 5:38 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
538 PM CDT SUN JUN 08 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL KINGSMILL 35.49N 101.06W
06/08/2008 E0.75 INCH GRAY TX PUBLIC
HAIL LASTED ABOUT 2 MINUTES
&&
EVENT NUMBER 00525
JCThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 4:17 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb | 58 min |
| Jun 8, 4:24 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray, Hemphill, Hutchinson, Ochiltree, Roberts and 1 more | 66 min |
| Jun 8, 4:58 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray | 62 min |
| Jun 8, 5:04 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley | 33 min |
| Jun 8, 5:12 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Hemphill, Lipscomb, Roberts, Wheeler | 78 min |
| Jun 8, 5:25 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley, Gray, Hemphill, Wheeler | 65 min |
| Jun 8, 5:49 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Hemphill, Roberts, Wheeler | 41 min |
| Jun 8, 6:28 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Hemphill, Lipscomb, Roberts, Wheeler | 62 min |
| Jun 8, 6:47 PM CDT | Areal Flood Advisory | AMA | Gray, Hemphill, Lipscomb, Ochiltree, Roberts, Wheeler | 3 hr |
Nearby
Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.